Jan. 12, 2006 - More than 1,500 toddlers and babies wound up in emergency rooms over a two-year period and three died because of bad reactions to cold or cough medicine, federal health officials reported Thursday.
The U.S. Centers for Disease Control and Prevention warned parents not to give common over-the-counter cold remedies to children under 2 years old without consulting a doctor.
The deaths of three infants 6 months or younger in 2005 led to an investigation that showed the children all had high levels of the nasal decongestant pseudoephedrine, up to 14 times the amount recommended for children ages 2 to 12. The study found 1,519 ER cases from 2004 and 2005 involving young children and cold medicine.
The CDC said it's not known how much cold or cough medicine can cause illness or death in children under 2 years old, but there are no approved dosing recommendations by the U.S. Food and Drug Administration for that age group.
The American Academy of Pediatrics first advised parents in 1997 about the risks of complications and overdose potential with certain cough suppressants. Last year the American College of Chest Physicians advised doctors not to recommend cough suppressants and over-the-counter cough medications to young children because of the risks.
Dr. Michael Shannon, chief of emergency medicine at Children's Hospital Boston, said it's common, especially in the winter, to see emergency room cases of toddlers given cough or cold medicine.
"Pediatricians have for years, particularly for the last five years, been for the most part trying to dissuade parents from giving young children common cold preparations," Shannon said.
Dr. Michael Marcus, director of pediatric pulmonology, allergy and immunology at Maimonides Infants and Children's Hospital in New York, said, "The best thing (parents) can do is support with fluids and lots of kisses and time, because lots of infections are viral and will pass in a few days. The medications have a greater potential for harm than the infections you are trying to treat."